Wisconsin, 2008Hail and Damaging Winds in Wisconsin, August 1, 2008
August 1, 2008 · NWS GRB · 11 events in 4 counties and zones
An upper level disturbance moved over Lake Superior during the afternoon. A weak surface trough combined with daytime heating and the upper level system to produce isolated severe thunderstorms over east-central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved over Lake Superior during the afternoon. A weak surface trough combined with daytime heating and the upper level system to produce isolated severe thunderstorms over east-central Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 1, 2:19 AM CST, 10 hours 41 minutes earlier.
Area forecast discussion, Aug 1, 2:19 AM CST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
319 AM CDT FRI AUG 1 2008
.SHORT TERM...TODAY THROUGH SATURDAY...
FORECAST CONCERNS FOCUSED ON TODAY WITH PRECIPITATION CHANCES AS
SHORT WAVE PASSES TO THE NORTH OF STATE.
WATER VAPOR IMAGERY SHOWING SHORT WAVE JUST NORTH OF MN ARROWHEAD.
WEAK LOW PRESSURE EXTENDS FROM EAST CENTRAL WI...INTO NE IA. HI
PRESSURE OVER WESTERN MN/DAKOTAS SHIFTING EAST. ISOLD SHOWER/TSTM
ACTIVITY FORMED NE MN THIS EVENING ON OUTFLOW BOUNDARY...CONTINUES
TO PUSH EAST INTO WI...SUPPORTED BY LFQ OF JET. EARLIER SHIFT
BROUGHT POPS INTO NORTHERN WI FOR OVERNIGHT AND MORNING
HOURS...WILL SHIFT THOSE POPS FURTHER SOUTH FOR THIS AM AND ADD
THUNDER BASED ON CURRENT TRENDS. UPPER SHORT WAVE TO DROP
SOUTHEAST INTO EASTERN TROF AMPLIFYING FLOW OVER AREA BY TONIGHT.
BEST DYNAMICS TO BE OVER NORTHEAST WI MID DAY/AFTN. MODELS ALSO
SHOWING MARGINAL INSTABILITY WITH 850 LIS AROUND -2 AND SFC CAPES
BETWEEN .5 AND 1K DEPENDING ON WHAT MODELS. LOW LEVEL LAPSE RATES
CONTINUE TO BE QUITE UNSTABLE. WILL GO WITH ISOLD TO SCT WORDING
IN GRIDS.
NW FLOW ALOFT WITH SFC HIGH PRESSURE BUILDING IN TONIGHT AND SAT.
TRENDED TEMPS NEAR MAV FOR HIGHS...THOUGH NOT AS COLD ON MINS.
.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY
HIGH PRESSURE SLIDE EAST OF THE AREA WITH RETURN FLOW
SETTING UP AFTER MIDNIGHT. MODELS CONTINUE TO DIVERGE
ON WHERE THE WARM ADVECTION PRECIPITATION WILL BREAK OUT.
GFS WOULD SUGGEST WEST AND POSSIBLY NORTHWEST OF OUR AREA
AND WHILE THE WRF MODEL FOCUS PRECIPITATION SOUTHWEST OF THE
AREA. BASED ON STEEP MID LEVEL LAPSE RATES AND WEAK 850MB
WARM ADVECTION FROM NORTHERN MINNESOTA TO SOUTHWEST WISCONSIN
LATE SATURDAY NIGHT...WILL CONTINUE A SMALL CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE WEST. DEPENDING WHERE CONVECTION
SETS UP...PRECIPITATION WILL SLIDE EAST/SOUTHEAST INTO SUNDAY.
THEREFORE CONTINUED THE SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS
EXPECTING OVERNIGHT CONVECTION TO WORK ACROSS THE AREA.
FORECAST BECOMES COMPLICATED SUNDAY NIGHT INTO MONDAY DEPENDING ON
YOUR MODEL CHOICE. GFS DEPICTED ELEVATED CONVECTION SUNDAY NIGHT
WHICH SHIFTS EAST OF THE AREA BY MONDAY AFTERNOON. GFS DEPICTING STRONG
CAPPING OVER THE SOUTH MONDAY AFTERNOON. WEAKER CAP AND FRONTAL
BOUNDARY OVER THE NORTH WOULD SUGGEST STRONG TO SEVERE THUNDERSTORMS
WOULD BREAK OUT MONDAY AFTERNOON AND EVENING. THE GFS ALSO WOULD
SUGGEST A DECENT TEMPERATURE GRADIENT ACROSS THE AREA AS 850MB
TEMPERATURES WARM TO NEAR 24 C OVER THE SOUTH. AGAIN BOUNDARY AND
LINGERING MORNING CONVECTION COULD HOLD TEMPERATURES DOWN A FEW DEGREES.
THE WRF ON THE OTHER HAND KEEPS THE FRONT WELL SOUTH OF THE AREA AS OF
MONDAY MORNING. THINKING OF A COMPROMISE IN THE FRONTAL POSITION.
NOT CONFIDENT ENOUGH TO MENTION SEVERE WORDING IN THE HAZARDOUS WEATHER
OUTLOOK DUE TO THE MUCH FURTHER SOUTH BOUNDARY ON THE WRF. WILL
NEED TO SEE HOW CONVECTION SUNDAY IMPACTS THE LOCATION OF THE FRONTAL
BOUNDARY. IF CONVECTION MORE VIGOROUS SUNDAY...A FURTHER SOUTH SOLUTION
LIKE THE WRF WOULD BE PLAUSIBLE.
LITTLE CHANGES MADE TO THE REST OF THE FORECAST.
&&
.AVIATION...PATCHY FOG EARLY THIS AM WITH LCL LIFR VSBY/CIGS
POSSIBLE THROUGH 11Z CENTRAL AND NORTH CENTRAL. MAINLY VFR
CONDITIONS EXPECTED TODAY INTO TONIGHT...WITH ISOLD TO SCT MVFR VSBYS/CIGS
IN SHOWER/TSTM ACTIVITY DURING DAYTIME PERIOD AS SHORT WAVES DROPS
SOUTHEAST THROUGH LAKE SUPERIOR REGION.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
TE/ECKBERG
Hazardous weather outlook, Aug 1, 11:07 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1207 PM CDT FRI AUG 1 2008
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021715-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1207 PM CDT FRI AUG 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING EAST OF A LINE FROM WAUSAUKEE TO CLINTONVILLE TO RIPON.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE LATE SATURDAY INTO NEXT WEEK. AT THIS
TIME...SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY AS A
WARM FRONT LIFTS NORTH INTO THE STATE. BE SURE TO MONITOR LATER
FORECASTS WHICH WILL BE BETTER ABLE TO ESTIMATE THE SEVERE RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
LMZ521-522-541>543-021715-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1207 PM CDT FRI AUG 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING OVER MOST OF LAKE MICHIGAN AND THE BAY OF GREEN BAY. LARGE
HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE AGAIN POSSIBLE LATE SATURDAY THROUGH NEXT
WEDNESDAY. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE
BETTER ABLE TO ESTIMATE THE SEVERE RISK THAT MAY BE POSED BY THESE
STORMS.
In the hours before
Special weather statement, Aug 1, 12:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
117 PM CDT FRI AUG 1 2008
WIZ011>013-019>021-031-036>039-045-048-049-073-074-011915-
BROWN-CALUMET-FLORENCE-FOREST-LANGLADE-MENOMINEE-NORTHERN MARINETTE
COUNTY-NORTHERN OCONTO COUNTY-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN
MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-WAUPACA-WAUSHARA-WINNEBAGO-
117 PM CDT FRI AUG 1 2008
...STRONG THUNDERSTORMS OVER EASTERN WISCONSIN...
AT 112 PM...DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING FROM NORTHERN MARINETTE COUNTY...SOUTHWEST TO EASTERN
PORTAGE COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CLINTONVILLE...FREMONT...NEW LONDON...LAKE POYGAN AND GILLETT.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM FRIDAY
EVENING FOR NORTHEASTERN WISCONSIN.
KALLAS
Hail, Marinette
- When
- August 1, 1:00 PM CST
- Where
- Marinette County, 0.49 mi E of Mc Allister
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 45.330, -87.710
Penny size hail was reported at the intersection of State Highway 180 and County Road JJ.
Thunderstorm Wind, Winnebago
- When
- August 1, 1:00 PM CST
- Where
- Winnebago County, 0.5 mi E of Neenah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.180, -88.440
An estimated 60 mph wind gust was reported in the town of Neenah.
Hail, Winnebago
- When
- August 1, 1:04 PM CST
- Where
- Winnebago County, 0.5 mi E of Menasha
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.200, -88.440
Nickel size hail was reported in the town of Menasha.
Thunderstorm Wind, Marinette
- When
- August 1, 1:04 PM CST
- Where
- Marinette County, 0.84 mi SE of Mc Allister
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 45.320, -87.710
Ten 12-inch diameter trees were blown down due to damaging wind gusts. Spotters estimated a wind gust of 70 mph.
Hail, Outagamie
- When
- August 1, 1:06 PM CST
- Where
- Outagamie County, 0.69 mi S of Appleton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.260, -88.400
Nickel size hail was reported at the Fox River Mall in Appleton.
Hail, Winnebago
- When
- August 1, 1:10 PM CST
- Where
- Winnebago County, 0.5 mi E of Menasha
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.200, -88.440
Penny size hail was reported in the town of Menasha.
Hail, Outagamie
- When
- August 1, 1:20 PM CST
- Where
- Outagamie County, 0.69 mi S of Appleton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.260, -88.400
Penny size hail was reported in the city of Appleton.
Hail, Winnebago
- When
- August 1, 1:20 PM CST
- Where
- Winnebago County, 0.5 mi E of Menasha
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.200, -88.440
Quarter size hail was reported in the town of Menasha.
Hail, Winnebago
- When
- August 1, 1:20 PM CST
- Where
- Winnebago County, 0.5 mi E of Menasha
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.200, -88.440
Spotters reported half-dollar size hail on the east side of Menasha.
Thunderstorm Wind, Calumet
- When
- August 1, 1:29 PM CST
- Where
- Calumet County, 1.21 mi SW of Harrison
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 44.120, -88.300
Damaging winds knocked down trees and power lines at the intersection of State Highway 55 and County Road EE.
Hail, Winnebago
- When
- August 1, 1:30 PM CST
- Where
- Winnebago County, 0.5 mi E of Menasha
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.200, -88.440
Nickel size hail was reported on the east side of Menasha.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 1 to 5, 20082 deaths · 46 injured · 2 events
- Excessive Heat in Texas, August 1 to 2, 20084 deaths · 1 event
- Coastal Flood in Alaska, August 1, 20082 deaths · 1 event
- Excessive Heat in Arizona, August 1 to 3, 20082 deaths · 1 event
- Heat in Nevada, August 1 to 4, 20082 deaths · 1 event
- Heat in Oklahoma, August 1 to 2, 20081 death · 1 injured · 2 events
- Rip Current in New Jersey, August 1, 20081 death · 1 injured · 1 event
- Wildfire in Colorado, August 1, 2008$500,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 1 to 3, 2008$362,000 · 62 kt wind · 6 events
- Drought in Texas, August 1 to 18, 2008$125,000 · 11 events
- Flash Flood in Vermont, August 1 to 2, 2008$200,000 · 1 event
- Damaging Winds in Ohio, August 1, 2008$131,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127858, 127871, 127860, 127868, 127861, 127863, 127864, 127866, 127873, 127870, 127867.